Louisiana, 2015

Flash Flood in Louisiana, March 21, 2015

March 21, 2015 · NWS LCH · 1 event in 1 county or zone

A cold front moved into far Southeast Texas and Southwest Louisiana and stalled. As the boundary stalled heavy rain fell across sections of Jefferson and Orange Counties and Calcasieu Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved into far Southeast Texas and Southwest Louisiana and stalled. As the boundary stalled heavy rain fell across sections of Jefferson and Orange Counties and Calcasieu Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 21, 10:32 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 21, 10:32 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1132 AM CDT SAT MAR 21 2015

.UPDATE...
FLASH FLOOD WATCH EXPANDED TO INCLUDE THE REMAINDER OF THE SERN TX
ZONES.

&&

.DISCUSSION...
LOCAL 88DS CONTINUE TO SHOW AN AREA OF HEAVIER SHOWERS/STORMS
DEVELOPING ALONG THE STALLING FRONTAL BOUNDARY OVER COASTAL SERN
TX. MEANWHILE AN AREA OF MORE LIGHT TO MODERATE RAINFALL...WITH AN
EMBEDDED STORM OR TWO...CONTINUES TO SPREAD EWD ACROSS THE
FORECAST AREA. PRECIP ESTIMATES SHOW RAINFALL RATES AS HIGH AS 2+
INCHES PER HOUR HAVE BEEN OCCURRING OVER PARTS OF JEFFERSON/ORANGE
COUNTIES THE PAST COUPLE OF HOURS WITH THIS ACTIVITY...AND REPORTS
OF MINOR FLOODING HAVE BEGUN TO COME IN FROM THE MID-COUNTY AREA
SE OF KBMT. THUS HAVE ELECTED TO EXPAND THE FLASH FLOOD WATCH SWD
TO INCLUDE THE GOLDEN TRIANGLE AREA AND ZONES JUST NORTH OF THERE...
ALTHOUGH PRIMARY CONCERN IS JEFFERSON/ORANGE AREA. WILL CONTINUE
TO MONITOR NEED FOR WATCH EXPANSION FOR SWRN LA ZONES AS HEAVIER
RAINS MOVE INTO THIS AREA...ALTHOUGH THE ONGOING HEAVIER ACTIVITY
ALONG THE FRONT HAS BEEN SHOWING SIGNS OF WEAKENING PAST SEVERAL
SCANS.

ELSEWHERE JUST AMENDED LATE MORNING AND AFTERNOON POPS BASED ON
RADAR TRENDS. ALSO NUDGED MAX TEMPS DOWNWARD AS CLOUDS/RAIN SHROUD
THE AREA TODAY.

UPDATED ZONES ALREADY SENT.
25

&&

.PREV DISCUSSION... /ISSUED 707 AM CDT SAT MAR 21 2015/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. DEEP GULF AND
PACIFIC MOISTURE OVER THE REGION AHEAD OF AN APPROACHING SHORTWAVE
TROF WILL RESULT IN IFR/MVFR CLOUDINESS AT ALL TERMINALS EARLY
THIS MORNING. LIFR FOG AT BPT WILL GRADUALLY LIFT BY MID-MORNING.
OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS NOW OVER SOUTH AND
EAST TEXAS WILL ADVANCE INTO THE AREA AS THE AFOREMENTIONED TROF
NEARS. HAVE INCLUDED A PREVAILING GROUP FOR CONVECTION AT
BPT...LCH AND AEX FROM MID/LATE MORNING AND THROUGH THE AFTERNOON.
FOR LFT AND ARA...MAINTAINING AFTERNOON TEMPO GROUPS FOR SHOWERS
AND A FEW THUNDERSTORMS. RAIN CHANCES WILL LESSEN OVERNIGHT...BUT
CEILINGS ARE EXPECTED TO STAY WITHIN IFR.

MARCOTTE

PREV DISCUSSION... /ISSUED 535 AM CDT SAT MAR 21 2015/

DISCUSSION...
RAINS TRAINED ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND INTO
CENTRAL LOUISIANA LAST NIGHT WITH TOTALS OF TWO TO FOUR INCHES IN
SOME LOCATIONS.

THE RAINS WERE DUE TO A SURFACE LOW AND ASSOCIATED FRONTAL BNDRY
IN THE REGION WITH ADDITIONAL SUPPORT FROM AN UPPER LEVEL TROF
THAT IS DRAGGING EASTERN PACIFIC AND GULF MOISTURE ACROSS THE
REGION. RAINS TODAY ARE EXPECTED TO BE HEAVY AT TIMES IN THE LAKES
REGION AND AGAIN INTO CENTRAL LOUISIANA AND A FLASH FLOOD WATCH HAS
BEEN POSTED THROUGH 4 PM. CLOUDS AND RAINS WILL KEEP THE TEMPS
COOLER THAN YESTERDAY.

THE CHANCES FOR ADDITIONAL RAINS WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THE SURFACE FRONT WILL REMAIN ANCHORED OVER THE REGION.
BY LATE ON SUNDAY THE FRONTAL BOUNDARY IS EXPECTED TO FINALLY GET
A KICK AS THE UPPER LEVEL TROF WILL MOVE NORTHEAST OF THE REGION.
THIS WILL ALLOW DRIER AIR TO FILTER IN SHUTTING OFF THE RAINS.
COOLER TEMPS TO START OUT THE DAY ON MONDAY MORNING WITH TEMPS
WARMING INTO THE MID 70S BY THE AFTERNOON HOURS. NOT LOOKING
RAINS THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  64  76  57  74 / 100  60  70  10  10
KBPT  74  63  77  58  75 / 100  60  50  10  10
KAEX  67  60  73  54  73 / 100  70  70  20  10
KLFT  77  65  78  59  75 /  90  60  80  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
     NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
     NEWTON...TYLER.

GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Mar 21, 4:03 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT SAT MAR 21 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF A SURFACE BOUNDARY AND GULF MOISTURE TODAY WILL
SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT. RAINS WILL BE HEAVY
AT TIMES. AS THE GROUND IS SATURATED FROM RECENT RAINS...THIS
LATEST RAINFALL IS EXPECTED TO ENHANCE THE CHANCE FOR FLOODING IN
THE LAKES REGION OF SOUTHEAST TEXAS AND INTO CENTRAL LOUISIANA
TODAY. RAINS WILL CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINS ENDING SUNDAY EVENING AS THE WEAK FRONTAL BOUNDARY PUSHES
OFF TO THE EAST AND DRIER AIR BECOMES ESTABLISHED BY EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-221015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY FOG OVER THE GULF IS EXPECTED TO CONTINUE THROUGH THE LATE
MORNING HOURS. CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NEXT FRONT LOOKS TO MOVE THROUGH BY FRIDAY MORNING WITH WINDS AND
SEAS INCREASING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 21, 9:58 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      PORT NECHES             29.97N 93.94W
03/21/2015                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER ACROSS HIGHWAY 365 AND JIMMY
            JOHNSON BOULEVARD.

&&

TWH

The radar

The Lake Charles radar (KLCH), 31 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
March 21, 10:40 AM CST to 8:35 PM CST
Where
Calcasieu County, 0.99 mi WSW of Edgerly to 9.15 mi SW of Toomey
Cause
Heavy Rain
Reported by
Public
Coordinates
30.225, -93.516

Heavy rain from thunderstorm trained across Jefferson and Orange Counties and western Calcasieu Parish for multiple hours. This caused flooding around the town of Vinton and closed some streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565442.